The effect of antiepileptic drugs (AED) on total cholesterol, high density lipoprotein (HDL) cholesterol and triglycerides was studied in 208 epileptic children compared with 175 normal children at the University of Bologna, Italy. In epileptic patients the mean total cholesterol plasma level was higher (195 mg/dl) than that of controls (184 mg/dl). HDL cholesterol and triglyceride levels were not different in the two groups. Carbamazepine and phenobarbital treated patients had significant elevations of mean cholesterol values and valproate treated patients had a significant lowering of cholesterol. An increase in cholesterol in the primidone and phenytoin treated patients was not significant. In a group of 32 patients studied before and during AED therapy the total cholesterol level before therapy was 168 mg/dl and after therapy 203 mg/dl. The highest level (313 mg/dl) of total cholesterol was observed in a boy receiving carbamazepine therapy. [1]

COMMENT. Carbamazepine treated patients with a family history of hypercholesterolemia or cardiac infarction should be followed carefully for elevated levels of total cholesterol. The effect of antiepileptic drugs on cholesterol levels during treatment with the ketogenic diet should be carefully monitored, especially when treatment is combined with carbamazepine or phenobarbital.

Carbamazepine appeared to be responsible for a nonconvulsive status epilepticus in a 12 year old epileptic girl, in a report from Washington University School of Medicine, St. Louis, MO [2]. CBZ level was 7.1 mcg/ml on admission. The absence status was resistant to multiple AEDs and was associated with increased intracranial pressure and transiet MRI abnormalities. CBZ should be avoided in patients with generalized, synchronous, spike-and-wave EEG patterns.